New Mexico, 2004

Flash Flood and Hail in New Mexico, August 12 to 13, 2004

August 12 to 13, 2004 · NWS MAF · 6 events in 2 counties and zones

3 thunderstorm wind, 1 hail, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$550,000
Crop damage
$200,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 12:57 PM MST, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 12:57 PM MST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU AUG 12 2004

.SHORT TERM...
MODELS APPEAR REASONABLY WELL INITIALIZED...ALTHOUGH THE GFS HAS A
SLIGHT EDGE GIVEN A BETTER 500 MB INITIALIZATION OVER THE DESERT
SOUTHWEST.  HAVE TRENDED TOWARD THE GFS BASED ON ITS RUN-TO-RUN
CONSISTENCY IN BRINGING A MCS...NOW BEGINNING TO DEVELOP OVER
NORTHEASTERN NEW MEXICO...SOUTH ACROSS EASTERN NEW MEXICO THIS
EVENING...EVENTUALLY MAKING IT INTO THE MAF CWFA AROUND MIDNIGHT.
COLLOCATION OF LOW LEVEL INFLOW AND INSTABILITY ARGUES FOR HIGHEST
POPS...LIKELY OR BETTER...ALONG A KHOB-KINK LINE AFTER MIDNIGHT.  AM
NOT TOTALLY SOLD ON SEVERE CHANCES WITH THIS MCS...AT BEST WE EXPECT
SMALL CHANGE HAIL AND MARGINALLY SEVERE WIND GUSTS...BUT WILL CARRY
POSITIVE MENTION OF SEVERE ALONG WITH MENTION OF HEAVY RAINFALL.
AGREE WITH HPC ASSESSMENT OF LOCALIZED 5CM AMOUNTS POSSIBLE
OVERNIGHT...BUT WIDESPREAD THREAT NOT SUFFICIENT ENOUGH NOW TO
JUSTIFY A FLASH FLOOD WATCH.

SUBSIDENCE AND OUTFLOW HAS MESOED OUT MOST OF THE AREA THIS
AFTERNOON...BUT LATEST VISIBLE SATELLITE IMAGERY DOES INDICATE MOGR
CU DEVELOPING OVER THE DAVIS MOUNTAINS.  WEVE CARRIED SLGT CHC
POPS FROM THIS AREA NORTH ACROSS THE GUADALUPES TO ACCOUNT FOR ANY
OROGRAPHICALLY-DRIVEN CONVECTION EARLY THIS EVENING.  POP...QPF...
SKY...AND WX GRIDS REFLECT CONFIDENCE IN BRINING THE MCS THROUGH
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE UPPER TRANS PECOS AND THE
WESTERN BASIN AFTER MIDNIGHT.  HAVE TRENDED TOWARD THE WETTER AND
COOLER GFS GUIDANCE FOR DEWPOINT AND MIN TEMP GRIDS...RESPECTIVELY.
LASTLY...HAVE ATTEMPTED TO APPROXIMATE OUTFLOW CONDITIONS IN WIND
GRIDS AFTER MIDNIGHT.

.LONG TERM...
THE RIDGE/TROUGH IN THE WEST/EAST PATTERN WILL CONTINUE THROUGH THE
WEEKEND.  INSTABILITY WILL BE ALLOWED TO INCREASE DURING THE
AFTERNOON HOURS EACH DAY CREATING THE POSSIBILITY FOR MCS/S TO MOVE
ACROSS THE CWA IN THE NORTHWEST FLOW ALOFT.

WILL CONTINUE THE LIKELY POPS THROUGH TOMORROW MORNING AS THE MCS
EXPECTED OVERNIGHT SHOULD CONTINUE WORKING ITS WAY SOUTHEAST THROUGH
THE MORNING HOURS.  WILL SPLIT THE MORNING/AFTERNOON POPS AND
DECREASE THE AFTERNOON RAIN CHANCES FOR THE LOWER TRANS PECOS
SIGNIFICANTLY.  BELIEVE WITH THE SIMILAR SET UP OVERNIGHT AS WE HAD
THIS MORNING...EXPECT THE MCS TO QUICKLY DISSIPATE AFTER THE MORNING
HOURS.  THIS PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...AND WE WILL
RETAIN THE CHANCE POPS ON FRIDAY NIGHT IN SOUTHEASTERN NM FOR ANOTHER
POSSIBLE AREA OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF
EAST/CENTRAL NM.  THESE POPS MAY NEED TO BE INCREASED IF THE SET UP
CONTINUES TO LOOK FAVORABLE FOR ANOTHER ROUND OF THUNDERSTORMS.  BY
SATURDAY NIGHT...WEAKENING FLOW ALOFT AND THE LACK OF A WELL DEFINED
SHORTWAVE TROUGH ARGUES TO KEEP ONLY SLIGHT CHANCE POPS IN THE
FORECAST.  THERE WILL BE A WEAK SHORTWAVE MOVING WEST TO EAST...BUT
AT THIS TIME IT LOOKS LIKE THIS FEATURE SHOULD REMAIN NORTH OF OUR
CWA.  THROUGH MUCH OF THE REST OF THE WEEK...THE BEST INSTABILITY
STAYS OVER WESTERN AREAS AND MOUNTAINS OF OUR CWA.  WILL KEEP HIGHEST
POPS OVER OUR WESTERN AREAS TO REFLECT THIS PATTERN. WILL KEEP
TEMPERATURES WELL BELOW NORMAL THROUGH THE WEEKEND WITH THE EXPECTED
RAINFALL AND CLOUDS.  HIGHS WILL SLOWLY WARM TO NEAR NORMAL BY THE
END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  81  61  84 /  50  40  20  20
CARLSBAD NM               66  83  63  84 /  60  20  30  20
DRYDEN TX                 67  83  66  85 /  20  70  20  20
FORT STOCKTON TX          65  87  64  84 /  70  70  20  20
GUADALUPE PASS TX         64  79  61  79 /  20  20  30  20
HOBBS NM                  58  83  61  83 /  80  30  30  20
MARFA TX                  61  81  58  79 /  20  30  30  20
MIDLAND INTL AIRPORT TX   63  82  62  84 /  70  50  20  20
ODESSA TX                 64  82  63  83 /  70  50  30  20
WINK TX                   68  85  66  85 /  70  60  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/54/20
Hazardous weather outlook, Aug 12, 1:11 PM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU AUG 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
311 PM CDT (211 PM MDT) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER
THE GUADALUPE AND DAVIS MOUNTAINS SOUTH INTO THE TEXAS BIG BEND. WIND
GUSTS TO 40 MPH AND FREQUENT LIGHTING CAN BE EXPECTED WITH THIS
ACTIVITY.  THESE STORMS SHOULD DISSIPATE AN HOUR OR SO AFTER SUNSET.

LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTH TOWARD WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  THIS COMPLEX SHOULD ENTER
SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN AROUND
MIDNIGHT.  THIS COMPLEX WILL THEN MOVE SOUTH ACROSS THE WESTERN
PERMIAN BASIN AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS DURING
THE EARLY MORNING HOURS FRIDAY.  WIND GUSTS OVER 60 MPH...HAIL TO THE
SIZE OF QUARTERS...AND FREQUENT LIGHTNING ARE POSSIBLE.  IN
ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN
LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY...THUNDERSTORMS ARE EXPECTED TO BE ON THE DECREASE OVER
SOUTHEASTERN NEW MEXICO AND WEST TEXAS.  LOCALLY HEAVY RAINFALL WILL
REMAIN A THREAT AFTER SUNRISE FRIDAY...ESPECIALLY ALONG THE PECOS
RIVER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER THREATS ARE EXPECTED THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 12, 9:23 PM MST to 10:10 PM MST
Where
Eddy County, Carlsbad
Measured
68 kt (78 mph) measured gust
Property damage
$500,000
Crop damage
$200,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.417, -104.233

A linear bow-shaped complex of severe storms swept southeast across Eddy County during the late evening of the 12th. These storms resulted in widespread wind damage as they affected Carlsbad, Loving, and Malaga. Numerous trees, utility lines, and dozens of power poles were downed by the storms. Several trailers and other light structures also sustained damage. A National Weather Service damage assessment team also found wind damage to area agricultural crops. A wind gust of 78 MPH was recorded by the Carlsbad Municipal Airport ASOS at 21:39 MST. No injuries were reported.

Hail, Eddy

When
August 12, 9:27 PM MST to 9:30 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Penny to quarter size hail was reported in Carlsbad.

Flash Flood, Eddy

When
August 12, 9:40 PM MST to August 13, 12:30 AM MST
Where
Eddy County, Carlsbad
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -104.233

Law enforcement officials and trained storm spotters reported flash flooding that inundated numerous city streets with flowing flood waters. The floods damaged at least one business when up to half a foot of water entered a local hotel. In addition, several area highways were deemed impassable due to high water. State Highway 137 was completely submerged by flood waters near the intersection of U.S. Highway 285. No injuries were reported.

Lightning, Eddy

When
August 12, 10:00 PM MST
Where
Eddy County, Carlsbad
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -103.683

A man was transported to a local hospital after being severely injured by lightning. The injury occurred on Forest Drive in the city of Carlsbad.

Thunderstorm Wind, Lea

When
August 12, 11:45 PM MST to 11:50 PM MST
Where
Lea County, 31 mi WNW of Jal
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.100, -103.733

A severe wind gust was measured on the Eddy/Lea County line at the Paduca RAWS site.

Thunderstorm Wind, Eddy

When
August 12, 11:45 PM MST to 11:50 PM MST
Where
Eddy County, 21 mi ESE of Malaga
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A severe wind gust was measured on the Eddy/Lea County line at the Paduca RAWS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418548, 5418547, 5418546, 5417258, 5418544, 5418545.